Skip to main content

Equilibrium theory with asymmetric information and infinitely many states

Abstract

Radner (Econometrica 36, 31–58 1968) proved existence of a competitive equilibrium for differential information economies with finitely many states. We extend this result to economies with infinitely many states of nature. Each agent observes a public and a private signal. The publicly observed signal may take infinitely many values but, in order to get existence, we assume that private signals only take finitely many values. Actually, there is no hope to get a general existence result since Podczeck et al. (Vienna University Working Papers 2008) already proposed non-existence results.

This is a preview of subscription content, access via your institution.

References

  • Aliprantis, C.D.: Separable utility functions. J Math Econ 28, 415–444 (1997)

    Article  Google Scholar 

  • Aliprantis, C.D., Border, K.C.: Infinite Dimensional Analysis. Springer, Berlin (1999)

    Google Scholar 

  • Aliprantis, C.D., Brown, D.J.: Equilibria in markets with a Riesz space of commodities. J Math Econ 11, 189–207 (1983)

    Article  Google Scholar 

  • Aliprantis, C.D., Florenzano, M., Tourky, R.: General equilibrium analysis in ordered topological vector spaces. J Math Econ 40, 247–269 (2004)

    Article  Google Scholar 

  • Aliprantis, C.D., Florenzano, M., Tourky, R.: Linear and non-linear price decentralization. J Econ Theory 121, 51–74 (2005)

    Article  Google Scholar 

  • Aliprantis, C.D., Tourky, R., Yannelis, N.: A theory of value with non-linear prices. Equilibrium analysis beyond vector lattices. J Econ Theory 100, 22–72 (2001)

    Article  Google Scholar 

  • Angeloni, L., Martins-da-Rocha, V.F.: Contract enforcement and incentive compatibility in large economies with differential information: the role of exact feasibility. Ensaios Economicos # 647, 6/2007, EPGE-FGV (2007)

  • Araujo, A., Monteiro, P.K.: Equilibrium without uniform conditions. J Econ Theory 48, 416–427 (1989)

    Article  Google Scholar 

  • Arrow, K., Debreu, G.: Existence of an equilibrium for a competitive economy. Econometrica 22, 265–290 (1954)

    Article  Google Scholar 

  • Balder, E.J., Yannelis, N.C.: On the continuity of expected utility. Econ Theory 3(4), 625–643 (1993)

    Article  Google Scholar 

  • Balder, E.J., Yannelis, N.C.: Continuity properties of the private core. Econ Theory 29(2), 453–464 (2006)

    Article  Google Scholar 

  • Bewley, T.: Existence of equilibria in economies with infinitely many commodities. J Econ Theory 4, 514–540 (1972)

    Article  Google Scholar 

  • Correia-da-Silva, J., Hervés-Beloso, C.: Private information: similarity as compatibility. Econ Theory 26, 395–407 (2006)

    Google Scholar 

  • Correia-da-Silva, J., Hervés-Beloso, C.: Prudent expectations equilibrium in economies with uncertain delivery. Econ Theory (2007a). doi:10.1007/s00199-007-0316-6

  • Correia-da-Silva, J., Hervés-Beloso, C.: Subjective expectations equilibrium in economies with uncertain delivery. J Math Econ (2007b). doi:10.1016/j.jmateco.2007.02.001

  • Daher, W., Martins-da-Rocha, V.F., Vailakis, Y.: Asset market equilibrium with short-selling and differential information. Econ Theory 32(3), 425–446 (2007)

    Article  Google Scholar 

  • Debreu, G., Scarf, H.: A limit theorem on the core of an economy. Int Econ Rev 4(3), 235–246 (1963)

    Article  Google Scholar 

  • Deghdak, M., Florenzano, M.: Decentralizing Edgeworth equilibria in economies with many commodities. Econ Theory 14, 297–310 (1999)

    Article  Google Scholar 

  • Einy, E., Haimanko, O., Moreno, D., Shitovitz, B.: On the continuity of equilibrium and core correspondences in economies with differential information. Econ Theory 26, 793–812 (2005)

    Article  Google Scholar 

  • Einy, E., Moreno, D., Shitovitz, B.: Competitive and core allocations in large economies with differentiated information. Econ Theory 18, 321–332 (2001)

    Article  Google Scholar 

  • Florenzano, M.: General equilibrium analysis: existence and optimality properties of equilibria. Kluwer, Dordrecht (2003)

    Google Scholar 

  • Glycopantis, D., Muir, A., Yannelis, N.C.: On extensive form implementation of contracts in differential information economies. Econ Theory 21, 495–526 (2003)

    Article  Google Scholar 

  • Graziano, M.G., Meo, C.: The Aubin private core of differential information economies. Decis Econ Finance 28, 9–31 (2005)

    Article  Google Scholar 

  • Hervés-Beloso, C., Moreno-Garcia, E., Yannelis, N.C.: Characterization and incentive compatibility of Walrasian expectations equilibrium in infinite dimensional commodity spaces. Econ Theory 26, 361–381 (2005)

    Article  Google Scholar 

  • Hervés-Beloso, C., Moreno-Garcia, E., Yannelis, N.C.: An equivalence theorem for a differential information economy. J Math Econ 41, 844–856 (2005)

    Article  Google Scholar 

  • Jones, L.: A competitive model of commodity differentiation. Econometrica 52, 507–530 (1984)

    Article  Google Scholar 

  • Koutsougeras, L.C., Yannelis, N.C.: Incentive compatibility and information superiority of the core of an economy with differential information. Econ Theory 3(2), 195–216 (1993)

    Article  Google Scholar 

  • Le Van, C.: Complete characterization of Yannelis-Zame and Chichilnisky-Kalman-Mas-Colell properness conditions on preferences for separable concave functions defined in L p+ and L p. Econ Theory 8, 155–166 (1996)

    Article  Google Scholar 

  • Magill, M.: An equilibrium existence theorem. J Math Anal Appl 84, 162–169 (1981)

    Article  Google Scholar 

  • Mas-Colell, A.: The price equilibrium existence problem in topological vector lattices. Econometrica 54, 1039–1054 (1986)

    Article  Google Scholar 

  • Mas-Colell, A., Richard, S.: A new approach to the existence of equilibria in vector lattices. J Econ Theory 53, 1–11 (1991)

    Article  Google Scholar 

  • Maus, S.: Exchange economies with asymmetric information: competitive equilibrium and the core. Econ Theory 24, 395–418 (2004)

    Article  Google Scholar 

  • Page, F.H.: Market games with differential information and infinite dimensional commodity spaces: the core. Econ Theoy 9, 151–159 (1997)

    Article  Google Scholar 

  • Peleg, B., Yaari, M.E.: Markets with countably many commodities. Int Econ Rev 11, 369–377 (1970)

    Article  Google Scholar 

  • Podczeck, K.: Equilibrium in vector lattice without ordered preference or uniform properness. J Math Econ 25, 465–485 (1996)

    Article  Google Scholar 

  • Podczeck, K., Yannelis, N.C.: Equilibrium theory with asymmetric information and with infinitely many commodities. J Econ Theory (2008). doi:10.1016/j.jet.2007.09.011

  • Podczeck, K., Tourky, R., Yannelis, N.C.: Non-existence of Radner equilibrium already with countably infinitely many states. Vienna University Working Papers (2008)

  • Radner, R.: Competitive equilibrium under uncertainty. Econometrica 36, 31–58 (1968)

    Article  Google Scholar 

  • Tourky, R.: A new approach to the limit theorem on the core of an economy in vector lattices. J Econ Theory 78, 321–328 (1998)

    Article  Google Scholar 

  • Yannelis, N.C.: The core of an economy with differential information. Econ Theory 1, 183–197 (1991)

    Article  Google Scholar 

  • Yannelis, N., Zame, W.: Equilibria in Banach lattices without ordered preferences. J Math Econ 15, 75–110 (1986)

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to V. Filipe Martins-da-Rocha.

Additional information

We would like to thank a referee and the Associate Editor for valuable suggestions and remarks. The actual version of the paper has benefited from their comments. This work commenced while V.F. Martins-da-Rocha and P.K. Monteiro were visiting RGEA. Carlos Hervés Beloso acknowledges support from BEC2003-09067-C04-01 (Ministerio de Ciencia y Tecnología and FEDER) and PGIDT04XIC30001PN (Xunta de Galicia). V.F. Martins-da-Rocha acknowledges partial financial support from PRONEX. P.K. Monteiro acknowledges the financial support of CNPq/Edital Universal 02/2006.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Hervés-Beloso, C., Martins-da-Rocha, V.F. & Monteiro, P.K. Equilibrium theory with asymmetric information and infinitely many states. Econ Theory 38, 295–320 (2009). https://doi.org/10.1007/s00199-008-0359-3

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00199-008-0359-3

Keywords

  • Asymmetric information
  • Continuum of states
  • Competitive equilibrium
  • Properness

JEL Classification

  • D51
  • D82